Too many changes in too short a time

I’ve always disliked change.  I like things to be predictable and I like feeling in control.  I want to know what I’m responsible for, be able to plan my immediate future with some degree of probability, and I like to finish jobs and cross them off my list. Change doesn’t come easy for me but I eventually adapt.

This week has brought a lot of change. Ever since Lynn was originally diagnosed with MS, he has participated in a study whose purpose was to determine if taking Copaxone along with Avonex would reduce occurrences of exacerbations.  There were three groups; one got Copaxone and a placebo; one got Avonex and a placebo; and the other got both drugs.  We found out that Lynn was in the group that took only Copaxone.  Now that the study is over, he has to decide what he wants to take as a medication.  His doctor feels he did not do well on Copaxone because his condition declined rather quickly in those five years. Tough to say if it was the MS or the long hospitalizations but he certainly has a lot less function now than five years ago. 

Now he has three medication options to consider–Rebif, Betaseron  or Tysabri.  None are good choices for someone with probably progressive disease rather than relapsing/remitting so it’s a matter of which will do the least harm.  Betaseron can cause liver disease, thyroid disease, seizures, bleeding disorders, anemia and depression.  Rebif can cause liver disease, seizures, congestive heart failure, thyroid disease, and depression.  Pretty much the same as the other one but there is the risk of heart failure instead of anemia and you take it three times a week instead of every other day. Tysabri on the other hand can kill you.  It may cause a serious viral infection of the brain that leads to further disability and death. Supposedly there’s a test that will help determine who is susceptible to the viral condition but it’s no guarantee. Therefore, he’s not inclined to take that one.  Unfortunately, that’s the one I think his doctor wants him to try. I believe he thinks it might work better for him. It’s Lynn’s decision but as I write out the side effects, I’m not thrilled about any of them but I, too, lean more toward the Tysabri.  I am sure Lynn will not consider it at this time; however, so Rebif will probably be the one he chooses.

Rebif makes you feel like you have the flu for about 8 hours after you take it according to the literature.  So three days a week he’s going to feel lousy…oh, joy.  Not only that, I’m waiting to find out just how much the insurance will cover.  It costs around $30,000 per year I understand without insurance. Who has that kind of money?  I know the drug companies offer assistance but I’m expecting big dollar signs in our future.  I sure hope my insurance will cover the majority of it!

The other change I found out today was that we are no longer approved for home health visits.  We have 90 visits per year.  Lynn tried spreading them out so they would last till July when the number increases again.  Instead, because he was not using them as much, they got cut off completely.  Now I’ll have to call and try to persuade them to reinstate the number that was left.  Just one more challenge to face.  If they don’t allow us to get them back, then I guess we’ll see if he can do outpatient physical and occupational therapy.  That means three days a week driving an hour each way to therapy, paying $5 to park each day, and taking, at a minimum, three hours out of our day…actually more since there’s all the preparation time and then “re-settling” time afterwards.  I just don’t see how I’ll be able to keep up with work with all those trips. I’ll just have to find a way, I guess.

Speaking of work….I’m busier at work.  I go in only one day a week for about three hours but on that day, I get nothing done due to the travel and the fact that everyone wants to talk to me while I’m there so it takes me more hours to stay caught up.  I’m working seven days a week to keep up. If we have to start going in for therapy…well do the math.  On the other hand there is more therapy equipment there and maybe he’ll do better and get stronger faster.  We can always hope.

I admit I’m overwhelmed right now with all the change to be considered.  I know we’ll adapt and it will be become our new normal but it sure would be nice to just coast for a while.

Advertisements

About mscaregiverdonna

I am a full-time caregiver for my spouse who has Multiple Sclerosis while I try to work full-time, take care of our home, and handle any number of other functions that used to be shared by the two of us. I'm learning that it's amazing what you can do when you have to and when you have God to send you the resources you need to manage moment by moment.
This entry was posted in Emotional Effects, MS Information and tagged , , , . Bookmark the permalink.

8 Responses to Too many changes in too short a time

  1. I am on Copaxone and have been for a year. I’ve been symptom free I the year that has passed and feel fortunate, yet I did recently have new spots on my brain MRI. I, too was faced with those horrible choices. None of the drugs, other than Copaxone, sound appealing. I was all set to go on Gilenya and had all the required pre tests scheduled when I watched the now viral Terry Wahls YouTube lecture. I have a link on my blog http//:msguidedjourney.wordpress.com to the video that made me decide to stay on Copaxone for another year, yet make lifestyle changes. Rather than taking medication that was going to make me feel worse, or get sick with some other ailment, in the hopes of preventing MS symptoms, I chose to make a change in diet and exercise rather than medication. It’s too soon to tell, but I feel great and have lost 14 lbs in 10 weeks so if nothing else I will not be dying of heart disease. Good luck!

    • mscaregiverdonna says:

      I think Lynn would prefer to stay on Copaxone too but his doctor feels it has not worked well for him. He tolerated it very well so we’re rather disappointed that wasn’t a good option. Good luck with yours. Sounds like it’s doing well for you.

      • Thanks for the reply. I actually had a bad MRI in December and my doctor wanted me to switch medications but I am just too afraid. That is what prompted me to try nutrition and other alternatives while remaining on Copaxone. I haven’t been on it for an entire year yet so I just hope it was too soon to tell.

      • mscaregiverdonna says:

        Thanks for your reply. I went to your site and watched the video you mentioned. I was very surprised because that’s the exact diet Lynn’s dietician put him on Jan. 1. He’s been on it just under two months now and he’s actually feeling better. Nothing dramatic yet but better. I didn’t know where our dietician was getting her recommendations but now I know. Thanks for sharing.
        Donna
        MS Caregiver Sharing

  2. Ameila Brinson says:

    It is no wonder you are overwhelmed, I am, just reading what is going on. You know I will help anyway I can……let me know.

  3. Patrick says:

    Showing my 22 years of MS caregiving here but Wow! such choices were not even out of research in the early years of Patti’s MS. Your entry made me really think about what the new age of MS must be like with such choices. As you mention about progression Patti, after some haggling by her neuro with insurance, was allowed to try Avonex for two years based on a German study of people with chronic progressive MS – however the two years passed with no slowing of progression. … Also 90 home health visits! What a godsend! There again that kind of stuff was just not out there in the old days.

    Caregivingly Yours, Patrick

    • mscaregiverdonna says:

      Things have certainly changed and I guess, 22 years is actually fairly quickly in the scheme of things. Just imagine what might be possible in another 22 years. Donna

      • I’m optimistic that we are on the brink of a cure. There is so much more that is understood now that wasn’t even considered 20 years ago, between keeping ourselves healthy via diet and exercise and modern medicine . I have every hope that we will all be ok.

Leave a Reply

Fill in your details below or click an icon to log in:

WordPress.com Logo

You are commenting using your WordPress.com account. Log Out / Change )

Twitter picture

You are commenting using your Twitter account. Log Out / Change )

Facebook photo

You are commenting using your Facebook account. Log Out / Change )

Google+ photo

You are commenting using your Google+ account. Log Out / Change )

Connecting to %s